For Pharmacists‎ > ‎Clinical Pearls‎ > ‎

Drug-Enteral Tube Feeding Interaction

posted Nov 24, 2009, 1:05 AM by DERC 藥物教育資源中心

(Originally posted on 2004-11-11)

Considerations for Drug-Enteral Tube Feeding Interaction

Continuous enteral feedings has been used extensively in critically ill patients, these patients are often administered medications through their feeding tubes out of necessity. As not all oral medications may be compatible with enteral nutrition, complications associated with administration of medications through feeding tubes may arise. Moreover, improper management of these interactions may lead to therapeutic failure or adversely affect the patients.

In the discussions below, we will highlight some drug - enteral tube feeding interactions which have been found to be clinically important.

Interaction with Quinolones

The oral bioavailability of ciprofloxacin (using crushed tablets) was reduced by 28% when given to 13 normal subjects with Ensure.[1] Other enteral feeds (Jevity®, Osmolite®, Pulmocare® and Sustacal®) similarly reduce the bioavailability and maximum serum levels of ciprofloxacin by about one third.[2] Although no treatment failures have yet been reported, the impact on ciprofloxacin levels by enteral feeds to such a magnitude is still expected to be clinically important.[3] On the other hand, the interaction with other quinolones are of little clinical importance.[3]

It is believed that chelation reactions between the quinolone molecules and the divalent cations (such as calcium, aluminum, magnesium and iron) resulting in the formation of non-absorbable quinolone-cation complexes alone cannot fully explain this interaction. Some of the macronutrients, especially the protein content, also have a significant role in reducing the oral bioavailability of ciprofloxacin.[4,5]

When necessary, enteral feed may be stopped for 1 hour before and 2 hours after dose, alternatively a higher dose of the affected drug may be considered. It has also been suggested that sterile water should be used to dissolve the crushed tablets of ciprofloxacin since chelation with ions in tap water may occur.[6]

Interaction with Phenytoin

This drug-nutrient interaction is well documented. Most studies and case reports that used the continuous enteral feeding approach with phenytoin administered via the nasogastric tube or jejunostomy consistently found a reduction in serum phenytoin concentrations and required dose adjustments, regardless of the type of enteral feeding formulas used.[4,7]

A patient on phenytoin being fed with Fortison® through a nasogastric tube was observed to have a reduction of about 76% in phenytoin serum level.[8] Another study in 20 patients and 5 healthy subjects also found about a 70% reduction in phenytoin absorption when they are fed with Isocal® through nasogastric tube at a rate of 100 to 125mL/hr.[9]

The mechanism of this interaction is not entirely clear, however, it was reported that phenytoin could bind to Calcium caseinates and protein hydrolysates in the enteral feedings which reduced its absorption.[5,7] Phenytoin could also bind to the feeding tubing which further reduces its absorption.[3]

Therefore it is recommended that phenytoin is given as a single daily dose and enteral feed should be stopped 2 hours before dose and restart 2 hours after in order to minimise interaction. Phenytoin suspension should also be diluted with at least equal parts of water, and enteral tube be flushed with plenty of water before and after administration.[6]

Interaction with Warfarin

It has always been assumed that the decrease in the anticoagulant effect of warfarin is mainly caused by increased vitamin K absorption from the enteral formulas (such as Ensure®, Ensure-Plus®, Isocal® and Osmolite®, etc).[3] It has been found, however, that Warfarin also binds to the soy proteins or proteinaceous caseinate salts in the formulas.[4,7]

Based on limited evidence available, the dose of warfarin required for enteral feeds may differ from that used when the patient is on a normal oral diet. The INRs should be closely monitor when dose adjustment is required.[7]

Discussion

Drugs may interact directly or indirectly with enteral feeds. Some indicators[6,10] which may prompt medical staff to check for possible interaction include:

  • drugs with a narrow therapeutic index
  • drugs which interact with food, vitamins or electrolyte, or need to be given on an empty stomach
  • when multiple drugs in liquid form especially at high volumes are to be given concomitantly with enteral feeds

In addition, the tube size and placement site may also affect drug administration. Measures should always be taken to avoid blockage of the tube.[6]

Appropriate timing of medication in relation to feeds may help minimise the interactions. If enteral feeding is given continuously and the medication required are also to be given by the oral route, the feed should generally be withheld for at least 1 hour before and after drug administration. If it is not feasible to withhold enteral feeding, drug plasma levels and patients clinical progress should be closely monitored, and consideration should be given to increase the oral dosage.[6]

Reference:

  1. Mullers B.A. et al. Effect of enteral feeding with Ensure on oral bioavailabilities of ofloxacin and ciprofloxagin. Antimicrob Agents Chemo. (1994) 38, 2101-5.
  2. Noer BL et al. The effect of enteral feedings on ciprofloxacin Pharmacotherapy (1990) 10, 254.
  3. Ivan H Stockley. Stockley's Drug Interactions 6th edition 2002. Pharmaceutical Press.
  4. Chan, Ling Tak - Neander. Drug-nutrient interaction in clinical nutrition. Curr Opin Clin Nutr. Metab Care, May 2002; Vol 5(3); P.327-332.
  5. Hennessy, Daniel D. Recovery of Phenytoin from feeding formulas and protein mixtures. Am J Health Syst Pharm, Sept 2003; Vol 60(18); P.1850-2.
  6. Thomson F.C. et al. Managing drug therapy in patients receiving enteral and parenteral nutrition. Hosp. Pharm, June 2000; Vol 7; No.6 P.158-164.
  7. Dickerson, Roland N. Medication Administration Considerations for Patients Receiving Enteral Tube Feedings. Hosp-Plan, Jan. 2004; Vol 39(1); P.84-89.
  8. Summers V.M. et al. Nasogastric feeding and phenytoin interaction. Pharm J. (1989) 243, 181.
  9. Bauer L.A. Interference of oral phenytoin absorption by continous nasogastric feedings. Neurology (1982) 32, 570-2.
  10. Engle, Kelly K. et al. Techniques for administering oral medications to critical care patients receiving continuous enteral nutrition. Am J Health Syst Pharm, Jul. 1999; Vol 56(14); P.1441 - 4.
Comments